Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 253, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2020, 4:19 PM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 4:19 PM MDT (22:19 UTC)
- Expired
- Jul 20, 2020, 5:00 PM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 35 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:30 PM MDT | HAIL 1.75 | 3 S Mullen, NE | |
| Jul 20, 4:35 PM MDT | HAIL 2.5 | 3 S Mullen, NE | |
| Jul 20, 5:10 PM MDT | HAIL 1.75 | 3 Nne Seneca, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -415 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
179
WUUS53 KLBF 202219
SVRLBF
NEC031-091-171-202300-
/O.NEW.KLBF.SV.W.0253.200720T2219Z-200720T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
519 PM CDT Mon Jul 20 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Cherry County in north central Nebraska...
Eastern Hooker County in west central Nebraska...
Northwestern Thomas County in north central Nebraska...
* Until 600 PM CDT/500 PM MDT/.
* At 519 PM CDT/419 PM MDT/, a severe thunderstorm was located near
Mullen, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mullen, Thedford, Seneca, Norway, Highway 97 crossing the Dismal
River, Kelso and Shimmons Lake.
This includes the following highways...
Highway 2 between mile markers 177 and 210.
Highway 97 between mile markers 53 and 81.
Highway 83 between mile markers 151 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4199 10121 4227 10109 4201 10051 4176 10094
TIME...MOT...LOC 2219Z 233DEG 18KT 4195 10106
HAIL...1.00IN
WIND...60MPH
$$
Taylor2 follow-up statements
681
WWUS53 KLBF 202231
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
531 PM CDT Mon Jul 20 2020
NEC031-091-171-202300-
/O.CON.KLBF.SV.W.0253.000000T0000Z-200720T2300Z/
Cherry NE-Hooker NE-Thomas NE-
531 PM CDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
CDT/500 PM MDT/ FOR SOUTH CENTRAL CHERRY...EASTERN HOOKER AND
NORTHWESTERN THOMAS COUNTIES...
At 531 PM CDT/431 PM MDT/, a severe thunderstorm was located over
Mullen, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mullen, Thedford, Seneca, Norway, Highway 97 crossing the Dismal
River, Kelso and Shimmons Lake.
This includes the following highways...
Highway 2 between mile markers 177 and 210.
Highway 97 between mile markers 53 and 81.
Highway 83 between mile markers 151 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4199 10121 4227 10109 4201 10051 4176 10094
TIME...MOT...LOC 2231Z 221DEG 16KT 4200 10105
HAIL...1.50IN
WIND...60MPH
$$
Taylor377
WWUS53 KLBF 202302
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
602 PM CDT Mon Jul 20 2020
NEC031-091-171-202311-
/O.EXP.KLBF.SV.W.0253.000000T0000Z-200720T2300Z/
Cherry NE-Hooker NE-Thomas NE-
602 PM CDT Mon Jul 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY...EASTERN
HOOKER AND NORTHWESTERN THOMAS COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for north central and west central Nebraska.
LAT...LON 4199 10121 4227 10109 4201 10051 4176 10094
TIME...MOT...LOC 2301Z 233DEG 18KT 4209 10089
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:42 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 20, 2:42 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service North Platte NE 342 PM CDT Mon Jul 20 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 340 PM CDT Mon Jul 20 2020 An upper trough in the northern stream will push a disturbance through the area tonight. A weak cold front, and likely outflow boundaries from thunderstorms will also move through. Scattered storms in southern South Dakota will likely develop into organized clusters of storms in north central Nebraska this evening and move southeast. Deep layer shear is sufficient at 25 to 35KT with instability near 3000 J/KG. The area is covered in a slight risk for severe storms, with large hail and damaging winds possible. Locally heavy rainfall also, with PWAT amounts near 1.5 inches. Tuesday looks to be dry through much of the day in the wake of the system tonight. Moisture will remain plentiful as PWATs still 1-1.5 inches. Slightly warmer in the mid 80s, with upper 80s far southwest. Thunderstorm chances increase again Tuesday night as the surface front stalls in far northern Kansas. The best chances will be north of this front across southwest and central Nebraska overnight. A few strong storms possible along with locally heavy rainfall. .LONG TERM...(Wednesday through Monday) Issued at 340 PM CDT Mon Jul 20 2020 For Wednesday and beyond, an upper ridge will build into the region, and with that, hot temperatures into the mid 90s with humid conditions Thursday through Sunday. Monsoonal moisture will rotate across the region. Warmer temperatures aloft should suppress thunderstorm development to some degree, with mainly isolated late afternoon and evening thunderstorms possible. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1242 PM CDT Mon Jul 20 2020 Visual flight rules expected through 19Z with few clouds clipping across the north central with the potential for some virga as cloud bases at 10kft or higher. Beyond 19Z the next round of convection will enter the north and drop southeast overnight. Short-term models suggest boundary will move south of the South Dakota border about 23Z then exit the southwest and north central after 09Z. Southerly winds turn north as the boundary pushes through. Little convection expected into the eastern Panhandle through the period. As the convection rolls through clouds will lower with the potential of Marginal VFR conditions across the southwest from 07z and lifting by 15Z to VFR across the area. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Keck
Hazardous weather outlook, Jul 20, 2:38 PM MDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 338 PM CDT Mon Jul 20 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-212045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 338 PM CDT Mon Jul 20 2020 /238 PM MDT Mon Jul 20 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms expected tonight, some of which may be severe. Storms will be triggered by a cold front moving through the area from the north. The main hazards will be large hail, damaging winds and heavy rainfall. Localized minor flooding is possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Slight chances for thunderstorms Tuesday through Saturday due to a series of disturbances impacting the region. There is a risk for a few strong or severe thunderstorms Tuesday, mainly across southwestern Nebraska. Later outlooks will evaluate the threat for severe storms the remainder of the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any severe weather reports to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Taylor
In the hours before
Special weather statement, Jul 20, 2:57 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service North Platte NE 357 PM CDT Mon Jul 20 2020 NEZ036-057-059-202130- McPherson-Lincoln-Keith- 357 PM CDT Mon Jul 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KEITH... NORTHWESTERN LINCOLN AND SOUTH CENTRAL MCPHERSON COUNTIES... At 357 PM CDT/257 PM MDT/, a strong thunderstorm was located 7 miles north of Sarben, or 23 miles northeast of Ogallala, moving east at 10 mph. Nickel size hail is possible with this storm. LAT...LON 4116 10134 4133 10142 4146 10113 4121 10100 TIME...MOT...LOC 2057Z 249DEG 10KT 4127 10130 Taylor
Special weather statement, Jul 20, 2:59 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service North Platte NE 259 PM MDT Mon Jul 20 2020 NEZ035-202130- Arthur- 259 PM MDT Mon Jul 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ARTHUR COUNTY... At 259 PM MDT, a strong thunderstorm was located 11 miles west of Arthur, moving east at 10 mph. Nickel size hail is possible with this storm. Locations impacted include... Arthur, Velma, Haythorn Lake, Jensen Lake and McKeag. This includes Highway 61 between mile markers 114 and 129, and near mile marker 133. LAT...LON 4143 10197 4161 10198 4173 10173 4144 10161 TIME...MOT...LOC 2059Z 249DEG 10KT 4154 10190 Taylor
Local storm report, Jul 20, 3:16 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 SE BUCKTAIL LAKE 41.44N 101.38W
07/20/2020 E1.75 INCH MCPHERSON NE PUBLIC
&&
SMELTZERLocal storm report, Jul 20, 3:17 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
417 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 5 SE BUCKTAIL LAKE 41.44N 101.38W
07/20/2020 E1.00 INCH MCPHERSON NE PUBLIC
&&
SMELTZERSpecial weather statement, Jul 20, 3:29 PM MDT, 50 minutes before
Special Weather Statement National Weather Service North Platte NE 429 PM CDT Mon Jul 20 2020 NEZ024-036-202200- Hooker-McPherson- 429 PM CDT Mon Jul 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HOOKER AND NORTHWESTERN MCPHERSON COUNTIES... At 429 PM CDT/329 PM MDT/, a strong thunderstorm was located 18 miles northwest of Tryon, moving north at 20 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Big Lamunyon Flats, Sand Beach Lake, East Cody Lake, Highway 97 crossing the Dismal River and Shimmons Lake. This includes Highway 97 between mile markers 47 and 60. LAT...LON 4163 10140 4197 10137 4193 10088 4162 10106 TIME...MOT...LOC 2129Z 195DEG 18KT 4167 10126 Taylor
Local storm report, Jul 20, 4:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 3 SSW SUTHERLAND 41.12N 101.15W
07/20/2020 M1.75 INCH LINCOLN NE STORM CHASER
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:23 PM MDT | Special Weather Statement | LBF | McPherson | 52 min |
| Jul 19, 6:25 PM MDT | Special Weather Statement | LBF | Keith | 50 min |
| Jul 19, 6:38 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, McPherson, Thomas | 52 min |
| Jul 19, 6:47 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 43 min |
| Jul 19, 6:53 PM MDT | Special Weather Statement | LBF | Garden | 52 min |
| Jul 19, 7:14 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 46 min |
| Jul 19, 7:18 PM MDT | Tornado Warning | LBF | McPherson | 33 min |
| Jul 19, 7:19 PM MDT | Special Weather Statement | LBF | Keya Paha | 41 min |
| Jul 19, 7:30 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 45 min |
| Jul 19, 7:34 PM MDT | Special Weather Statement | LBF | Garden | 41 min |
| Jul 19, 7:35 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 40 min |
| Jul 19, 7:40 PM MDT | Areal Flood Advisory | LBF | Garden, Keith | 3 hr |
| Jul 19, 8:00 PM MDT | Special Weather Statement | LBF | Boyd, Rock | 45 min |
| Jul 19, 8:12 PM MDT | Special Weather Statement | LBF | Sheridan | 33 min |
| Jul 19, 8:14 PM MDT | Special Weather Statement | LBF | Sheridan | 31 min |
| Jul 19, 8:25 PM MDT | Special Weather Statement | LBF | Lincoln | 35 min |
| Jul 19, 8:29 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 46 min |
| Jul 19, 8:44 PM MDT | Special Weather Statement | LBF | Sheridan | 31 min |
| Jul 19, 9:28 PM MDT | Special Weather Statement | LBF | Sheridan | 32 min |
| Jul 19, 9:46 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| Jul 19, 9:53 PM MDT | Special Weather Statement | LBF | Grant | 52 min |
| Jul 19, 10:11 PM MDT | Special Weather Statement | LBF | Brown | 49 min |
| Jul 19, 10:15 PM MDT | Special Weather Statement | LBF | Lincoln | 30 min |
| Jul 19, 10:39 PM MDT | Special Weather Statement | LBF | Hooker | 36 min |
| Jul 19, 10:49 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 41 min |
| Jul 19, 11:09 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Logan, McPherson, Thomas | 51 min |
| Jul 19, 11:16 PM MDT | Special Weather Statement | LBF | Brown | 29 min |
| Jul 19, 11:47 PM MDT | Special Weather Statement | LBF | Loup | 43 min |
| Jul 19, 11:57 PM MDT | Special Weather Statement | LBF | Keya Paha | 48 min |
| Jul 20, 12:33 AM MDT | Special Weather Statement | LBF | Garfield | 42 min |
| Jul 20, 12:34 AM MDT | Special Weather Statement | LBF | Rock | 41 min |
| Jul 20, 1:01 AM MDT | Special Weather Statement | LBF | Loup | 44 min |
| Jul 20, 1:17 AM MDT | Special Weather Statement | LBF | Wheeler | 28 min |
| Jul 20, 1:50 AM MDT | Areal Flood Advisory | LBF | Holt, Rock | 3 hr |
| Jul 20, 1:47 PM MDT | Special Weather Statement | LBF | Keith | 43 min |
| Jul 20, 2:46 PM MDT | Special Weather Statement | LBF | McPherson | 29 min |
| Jul 20, 2:57 PM MDT | Special Weather Statement | LBF | McPherson | 33 min |
| Jul 20, 2:59 PM MDT | Special Weather Statement | LBF | Arthur | 31 min |
| Jul 20, 3:05 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 40 min |
| Jul 20, 3:12 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 48 min |
| Jul 20, 3:17 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 43 min |
| Jul 20, 3:29 PM MDT | Special Weather Statement | LBF | Hooker, McPherson | 31 min |
| Jul 20, 3:49 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 41 min |
| Jul 20, 3:55 PM MDT | Severe Thunderstorm Warning | LBF | Hooker | 50 min |
| Jul 20, 3:59 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 46 min |
| Jul 20, 4:01 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 44 min |
| Jul 20, 4:17 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 28 min |
| Jul 20, 4:45 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith, McPherson | 45 min |
| Jul 20, 4:51 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 39 min |
| Jul 20, 5:03 PM MDT | Areal Flood Advisory | LBF | Keith, Lincoln | 3 hr |
| Jul 20, 5:04 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 25 min |
| Jul 20, 5:27 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 48 min |
| Jul 20, 5:32 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 43 min |
| Jul 20, 5:33 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jul 20, 5:35 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
| Jul 20, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 51 min |
| Jul 20, 5:55 PM MDT | Special Weather Statement | LBF | Grant | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.